Epimorphisms and maximal covers in categories of compact spaces

B. Banaschewski, A. W. Hager


The category C is "projective complete"if each object has a projective cover (which is then a maximal cover). This property inherits from C to an epireflective full subcategory R provided the epimorphisms in R are also epi in C. When this condition fails, there still may be some maximal covers in R. The main point of this paper is illustration of this in compact Hausdorff spaces with a class of examples, each providing quite strange epimorphisms and maximal covers. These examples are then dualized to a category of algebras providing likewise strange monics and maximal essential extensions.


Epimorphism; Cover; Projective; Essential extension; Compact; Strongly rigid

Subject classification

Primary 06F20; 18G05; 54B30; Secondary 18A20; 18B30; 54C10; 54G05

Full Text:



J. Adamek, H. Herrlich and G. Strecker, Abstract and Concrete Categories, Dover 2009.

B. Banaschewski, Projective covers in categories of topological spaces and topological algebras, pp. 63-91 in General Topology and its Relations to Modern Analysis and Algebra, Academia 1971.

B. Banaschewski and A. Hager, Essential completeness of archimedean ℓ-groups with weak unit, to appear.

H. Cook, Continua which admit only the identity mapping onto non-degenerate subcontinua, Fund. Math. 60 (1966) 214-249. https://doi.org/10.4064/fm-60-3-241-249

R. Engelking, General Topology, Heldermann 1989.

A. Gleason, Projective topological spaces, Ill. J. Math. 2 (1958), 482-489. https://doi.org/10.1215/ijm/1255454110

L. Gillman and M. Jerison, Rings of Continuous Functions, Springer-Verlag 1976.

A. Hager, Minimal covers of topological spaces, Ann. NY Acad. Sci. 552 (1989), 44-59. https://doi.org/10.1111/j.1749-6632.1989.tb22385.x

A. Hager and J. Martinez, Singular archimedean lattice-ordered groups, Alg. Univ. 40 (1998), 119-147. https://doi.org/10.1007/s000120050086

A. Hager and L. Robertson, Representing and ringifying a Riesz space, Symp. Math. XXI (1977), 411-431.

H. Herrlich and G. Strecker, Category Theory, Allyn and Bacon 1973.

J. Isbell, A closed non-reflective subcategory of compact spaces, Manuscript c. 1971.

J. Kennison, Reflective functors in general topology and elsewhere, Trans. Amer. Math. Soc. 118 (1965), 303-315. https://doi.org/10.1090/S0002-9947-1965-0174611-9

J. Porter and R. G. Woods, Extensions and Absolutes of Hausdorff Spaces, Springer-Verlag 1988. https://doi.org/10.1007/978-1-4612-3712-9

V. Trnková, Non-constant continuous mappings of metric or compact Hausdorff spaces, Comm. Math. Univ. Carol. 13 (1972), 283-295.

Abstract Views

Metrics Loading ...

Metrics powered by PLOS ALM


Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. Atoms in the lattice of covering operators in compact Hausdorff spaces
Anthony W. Hager, Brian Wynne
Topology and its Applications  vol: 289  first page: 107402  year: 2021  
doi: 10.1016/j.topol.2020.107402

Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt